PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2012 | 7 | 1 | 63-65
Article title

Severe hiccups associated with intra-articular corticosteroid injection - A case report

Content
Title variants
Languages of publication
EN
Abstracts
EN
A hiccup is a sudden contraction of the inspiratory and diaphragmatic muscles followed by an abrupt closure of the glottis; that produces a characteristic noise resulting from vibrations of the vocal cords. Brief episodes of hiccups are common in humans at all stages of life and are usually benign. Prolonged attacks that last for days or weeks are considered a more serious phenomenon and may indicate an underlying disorder warranting a comprehensive medical evaluation. These attacks have been associated with significant burden and morbidity. The most common triggers for acute hiccups are linked with gastro-intestinal causes, such as the gastric distension that occurs after an abundant meal, or with gastroesophageal disease. Sudden changes in temperature, excessive alcohol consumption, as well as excitement or emotional stress, may also set off acute hiccups. Certain drugs, including benzodiazepines, barbiturates, and many others, have been reported to induce hiccups. Drug-induced hiccups are diagnosed by exclusion of other causes and represent a very unusual side-effect of drugs like corticosteroids. We present a case of hiccups associated with intra-articular Diprospan (Betamethasone Sodium Phosphate) administration.
Keywords
Publisher
Journal
Year
Volume
7
Issue
1
Pages
63-65
Physical description
Dates
published
1 - 2 - 2012
online
24 - 11 - 2011
References
  • [1] Bizec JL., Launois S., Bolgert F., Lamas G., Chollet R., Derenne JP., Hiccups in adults, Rev. Mal Respir., 1995,12, 219–229 [PubMed]
  • [2] Liaw CC., Wang CH., Chang HK., Wang HM., Huang JS., Lin YC., et al., Cisplatin-related hiccups: male predominance, induction by dexamethasone, and protection against nausea and vomiting, J. Pain Symptom Manage, 2005, 30,359–366 http://dx.doi.org/10.1016/j.jpainsymman.2005.08.008[Crossref]
  • [3] Bagheri H., Cismondo S., Montastruc JL., Drug-induced hiccup: a review of the France pharmacologic vigilance database, Therapie, 1999, 54, 35–39 [PubMed]
  • [4] Federspil PA, Zenk J. Hiccup. HNO, 1999, 47,867–875 http://dx.doi.org/10.1007/s001060050527[Crossref]
  • [5] Javot L., Scala-Bertola J., Petitpain N., Trechot P., Pere P., Gillet P., Methotrexate-induced hiccups, Rheumatology (Oxford), 2011, 50,989–990 http://dx.doi.org/10.1093/rheumatology/keq438[Crossref][WoS]
  • [6] Surendiran A., Krishna Kumar D., Adithan C., Azithromycin-induced hiccups, J. Postgrad. Med, 2008, 54,330–331 http://dx.doi.org/10.4103/0022-3859.43521[Crossref]
  • [7] Ross J., Eledrisi M., Casner P., Persistent hiccups induced by dexamethasone, West J. Med., 1999, 170,51–52
  • [8] Kolodzik PW., Eilers MA., Hiccups (singultus): review and approach to management, Ann. Emerg. Med., 1991, 20,565–573 http://dx.doi.org/10.1016/S0196-0644(05)81620-8[Crossref]
  • [9] Chuang-Chi Liaw, Cheng-Hsu Wang, Hsien-Kun Chang, Hung-Ming Wang, Jen-Sheng Huang, Yung-Chang Lin, et al., Cisplatin-Related Hiccups: Male Predominance, Induction by Dexamethasone, and Protection Against Nausea and Vomiting, J.Pain and symptom management, 2005, 30,359–366 http://dx.doi.org/10.1016/j.jpainsymman.2005.08.008[Crossref]
  • [10] Cersosimo RJ., Brophy MT., Hiccups with high dose dexamethasone administration, Cancer, 1998, 82, 412–414 http://dx.doi.org/10.1002/(SICI)1097-0142(19980115)82:2<415::AID-CNCR23>3.0.CO;2-0[Crossref]
  • [11] Lewis JH., Hiccups: causes and cures, J. Clin. Gastroenterol., 1985, 7,539–552 http://dx.doi.org/10.1097/00004836-198512000-00021[Crossref]
Document Type
Publication order reference
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-011-0105-2
Identifiers
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.